0
Correspondence |

Heparin-Induced Thrombocytopenia FREE TO VIEW

Simeon Pollack, MD
Author and Funding Information

Affiliations: Dr. Pollack is affiliated with the Department of Medicine, Albert Einstein College of Medicine.

Correspondence to: Simeon Pollack, MD, Room 336 Mazer, Albert Einstein College of Medicine, 1300 Morris Park Ave, Bronx, NY 10461; e-mail: simeonpollack@optonline.net


Financial/nonfinancial disclosures: The authors have reported to the ACCP that no significant conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.

Reproduction of this article is prohibited without written permission from the American College of Chest Physicians (www.chestjournal.org/site/misc/reprints.xhtml).


© 2009 American College of Chest Physicians


Chest. 2009;136(6):1703-1704. doi:10.1378/chest.09-1494
Text Size: A A A
Published online

To the Editor:

Though elegant and scholarly, the recent review of heparin-induced thrombocytopenia (HIT) by Shantsilla et al1 in CHEST (June 2009) pays scant attention to the weakness of the evidence supporting the diagnosis of HIT.

Heparin is invariably administered to individuals who have experienced a thrombosis or are at risk of one. Thus, a central question about HIT and thrombosis arises: is thrombosis in a heparinized patient because of the heparin or despite the heparin? Almost all published information is anecdotal; the exceptions are cited by Warkentin2 (see Table 1 in the article) and purport to show that the odds ratio for thrombosis in the presence of HIT, compared with that for thrombosis in heparinized patients without HIT, overwhelmingly favors a link.

However, thrombosis occurs in about 20% of patients who are at high risk despite heparin prophylaxis3; half of these patients will have occult pulmonary emboli,4 and these may cause thrombocytopenia.5 Thus, the 1% of patients to whom heparin prophylaxis is administered and who are diagnosed as having HIT with thrombosis could be a subgroup of the 10% of patients with occult venous thrombosis and pulmonary emboli.

The seeming causative role of the heparin-platelet factor 4 antibody binding to platelets in provoking thrombosis must also be questioned because a positive test result for the antibody is overwhelmingly falsely positive.6 Moreover, while it is appealing to link the propensity for heparin to generate an antibody with consequent thrombocytopenia and thrombosis, that possible linkage remains to be proven. Antiplatelet antibodies may cause thrombocytopenia without thrombosis; idiopathic thrombocytopenic purpura, in which there is antibody-mediated thrombocytopenia but no thrombosis, is a clear example.

An additional complexity in evaluating the HIT literature is that there are relatively few events in any single series. For example, in one article7 evaluating 598 patients who were receiving heparin, there were 3 patients with thrombosis among those in a group of 5 patients with HIT. This was described as a 60% incidence. But three events in a sample of five patients (considering 2 SDs as the pertinent range) encompass an incidence rate of 0% to 100%. Speaking of these data as showing a 60% incidence is potentially very misleading.

Thus, the question “is heparin responsible for the thromboses that may occur in heparinized patients?” is, the author believes, unanswerable with the currently available data. This does not argue that the current paradigm is in error or that current management guidelines are misdirected. It does argue that both remain to be proven correct.

Shantsila E, Lip GYH, Chong BH. Heparin-induced thrombocytopenia: a contemporary clinical approach to diagnosis and management. Chest. 2009;135:1651-1664. [PubMed] [CrossRef]
 
Warkentin TE. Management of heparin-induced thrombocytopenia: a critical comparison of lepirudin and argatroban. Thromb Res. 2003;110:73-83. [PubMed]
 
Geerts WH, Heit JA, Clagett GP, et al. Prevention of venous thromboembolism. Chest. 2001;119suppl:132S-175S. [PubMed]
 
Meignan M, Rosso J, Gauthier H, et al. Systematic lung scans reveal a high frequency of silent pulmonary embolism in patients with proximal deep vein thrombosis. Arch Intern Med. 2000;160:159-163. [PubMed]
 
Kitchens CS. Thrombocytopenia due to acute venous thromboembolism and its role in expanding the differential diagnosis of heparin-induced thrombocytopenia. Am J Hematol. 2004;76:69-73. [PubMed]
 
Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia. 2001;2nd ed New York, NY Marcel Dekker
 
Girolami B, Prandoni P, Stefani PM, et al. The incidence of heparin-induced thrombocytopenia in hospitalized medical patients treated with subcutaneous unfractionated heparin: a prospective cohort study. Blood. 2003;101:2955-2959. [PubMed]
 

Figures

Tables

References

Shantsila E, Lip GYH, Chong BH. Heparin-induced thrombocytopenia: a contemporary clinical approach to diagnosis and management. Chest. 2009;135:1651-1664. [PubMed] [CrossRef]
 
Warkentin TE. Management of heparin-induced thrombocytopenia: a critical comparison of lepirudin and argatroban. Thromb Res. 2003;110:73-83. [PubMed]
 
Geerts WH, Heit JA, Clagett GP, et al. Prevention of venous thromboembolism. Chest. 2001;119suppl:132S-175S. [PubMed]
 
Meignan M, Rosso J, Gauthier H, et al. Systematic lung scans reveal a high frequency of silent pulmonary embolism in patients with proximal deep vein thrombosis. Arch Intern Med. 2000;160:159-163. [PubMed]
 
Kitchens CS. Thrombocytopenia due to acute venous thromboembolism and its role in expanding the differential diagnosis of heparin-induced thrombocytopenia. Am J Hematol. 2004;76:69-73. [PubMed]
 
Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia. 2001;2nd ed New York, NY Marcel Dekker
 
Girolami B, Prandoni P, Stefani PM, et al. The incidence of heparin-induced thrombocytopenia in hospitalized medical patients treated with subcutaneous unfractionated heparin: a prospective cohort study. Blood. 2003;101:2955-2959. [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543